Tornado, Campbell
- When
- July 26, 3:30 PM MST to 3:45 PM MST
- Where
- Campbell County, 4 mi NE of Gillette
- Rating
- F0
- Path length
- 1 mi
- Path width
- 20 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.317, -105.433
Twin tornados witnessed by Emergency manager northeast of Gillette. Described as thin "rope" tornados.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Twin tornados witnessed by Emergency manager northeast of Gillette. Described as thin "rope" tornados.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 26, 12:55 PM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 155 PM MDT THU JUL 26 2001 THUNDERSTORMS ARE THE MAIN CONCERN TONIGHT THROUGH EARLY FRIDAY MORNING...THEN DRIER CONDITIONS WILL PREVAIL. A VERY MOIST AIR MASS WAS IN PLACE ACROSS THE CWFA TODAY...WITH PRECIPITABLE WATER OF 1.19 INCHES ON THE 1900Z KUNR SOUNDING (WHICH IS NEARLY TWO STANDARD DEVIATIONS ABOVE THE MEDIAN). SATELLITE IMAGES INDICATED A RATHER PRONOUNCED TROUGH THAT WILL MOVE THROUGH THE CWFA OVERNIGHT. THERE IS SOME DIFFERENCE IN THE MODEL QPF AS THE ETA/RUC OUTPUT QUITE A BIT OF PRECIPITATION OVER WEST-CENTRAL SD...WHILE THE NGM/AVN KEEP MOST OF THEIR QPF ALONG THE NORTHERN/SOUTHERN EDGES OF THE CWFA. THE SEVERE THREAT DOES NOT APPEAR TO BE AS HIGH AS PREVIOUSLY THOUGHT GIVEN THE WEAK MID-LEVEL WINDS...BUT HEAVY RAIN IS OF SOME CONCERN GIVEN THE HIGH MOISTURE CONTENT...STRONG MOISTURE CONVERGENCE AND THETA-E ADVECTION...AND MEAN WIND OF 15-20 KNOTS. ON FRIDAY...EXPECT SOME LINGERING THUNDERSTORMS OVER CENTRAL SD...BUT CLEARING SKIES SHOULD PROGRESS ACROSS THE CWFA AS SHORT-WAVE RIDGING AND WEAK COLD ADVECTION DEVELOP. BY FRIDAY NIGHT...SOME RETURN SOUTHEAST FLOW... WARM ADVECTION...AND A WEAK WAVE SHOULD BE ENOUGH FOR A FEW STORMS TO DEVELOP LATE OVER THE NORTHERN/WESTERN CWFA. WARMER AIR WILL RETURN FOR SATURDAY AHEAD OF A PACIFIC COLD FRONT THAT ENTERS WESTERN MT. THE CAP SHOULD RULE FOR THE MOST PART...BUT ISOLATED AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT GIVEN THE AVAILABLE MOISTURE...INSTABILITY...AND SURFACE TROUGH. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE NORTH SATURDAY NIGHT AS A SHORT-WAVE TROUGH MOVES ACROSS SOUTHERN CANADA...WITH ONLY ISOLATED EVENING STORMS SOUTH. NO CHANGES TO THE EXTENDED AS THE SAME GENERAL PATTERN IS EXPECTED TO PERSIST. .UNR...NONE. MJB
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-261945- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT THU JUL 26 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH. .DISCUSSION... SEVERAL SURFACE BOUNDARIES ALONG WITH A COUPLE UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. THE MAIN AREAS THAT WILL BE AFFECTED BY SEVERE WEATHER WILL BE IN NORTHEAST WYOMING AND THE FAR NORTHERN AND SOUTHERN COUNTIES OF WESTERN SOUTH DAKOTA. AREAS IN THE CENTRAL PORTIONS OF THE STATE COULD SEE ISOLATED SEVERE STORMS IF THE LOWER CLOUDS DISSIPATE SOON ENOUGH TO ALLOW ENOUGH HEATING TO OCCUR. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION AN ISOLATED TORNADO IS POSSIBLE NEAR ANY OF THE SURFACE BOUNDARIES. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...cTRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE GRZYWACZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 AM MDT THU JUL 26 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM 3 S COLONY WY .75 INCH HAIL
07/26/01 CROOK REPORTED BY STORM
SPOTTER.
0415 AM 9 NNE MARCUS SD .75 INCH HAIL
07/26/01 MEADE REPORTED BY PUBLIC.
0500 AM 12 S FAITH SD .75 INCH HAIL
07/26/01 MEADE REPORTED BY PUBLIC.
0530 AM 11 SW RED ELM SD .75 INCH HAIL
07/26/01 ZIEBACH REPORTED BY PUBLIC.
0830 AM RED SCAFFOLD SD 1 INCH HAIL
07/26/01 ZIEBACH REPORTED BY PUBLIC.The national radar mosaic for the moment the first event began.
2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2001Every state in 2001This day in weather historyThe tornado archive for Wyoming, 2001Warnings in Wyoming, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260392, 5260393.